Knowing what to expect and having a doctor-approved game plan may help minimize your symptoms of withdrawal.
Antidepressant medication can be an important tool for treating depression and some other mental health conditions. But those medications can come with side effects that you might like to avoid.
When your depression is at a stable and safe level, you might decide with your doctor that it’s time to bring down your dosage or stop taking medication for depression.
But antidepressants cause what’s known as chemical dependence. That means that your body gets used to the effects of these drugs.
So, when you stop taking antidepressants, your body will feel the effects. Learning about withdrawal symptoms can help prepare you in case you experience them. It can also help you distinguish between withdrawal and a depression recurrence.
Stopping your antidepressant can cause physical and mental health effects whether you stop abruptly or taper off slowly. If you’re experiencing symptoms of withdrawal, consider these tips.
Know what to expect
Knowing more about what antidepressant withdrawal is and what you can expect can help you better prepare for it. Each antidepressant works on the body in a different way, so the withdrawal symptoms may be different.
Try to research the possible effects of stopping the medication you’re taking.
Choose a start date
Working with a mental health professional can help you avoid any unwanted side effects of stopping your antidepressant. They can work with you on a detailed taper-off plan that will work best for you and your needs.
For example, if you’re in school, you may want to plan to start your tapering off schedule at the end of the semester instead of at the beginning. This gives you time to manage the effects without worrying about your grades slipping.
Keep track of your moods
Tracking your moods in a journal, calendar, and app can help you identify when your symptoms were worse and when they started to improve.
This can also help your doctor determine if the tapering off schedule they developed is working or if a change is needed.
Get a support network
Talking with others who are having similar experiences can often be helpful. Forums such as Surviving Antidepressants can help provide reassurance if needed.
Remember your goal
Jot down all the reasons why you’re stopping your medication. This may help keep you motivated as you go through the ups and downs of the withdrawal process.
Ask for another treatment
If you’re wanting to stop your antidepressant because of unwanted side effects, consider discussing other medication options for your symptoms with your doctor. Every medication works in a unique way and has different side effects.
Just because one didn’t work doesn’t mean another one won’t. Consider talking with your doctor about switching antidepressants or trying a newer one.
Antidepressant withdrawal, also sometimes called antidepressant discontinuation syndrome, refers to symptoms that appear when you stop taking prescription medication to treat your depression.
A 2019 review found that 56% of people who decided to stop taking antidepressants experienced withdrawal symptoms and 46% of those asked to rank their symptoms chose the most severe description offered on the survey.
Antidepressants work by balancing and improving the way neurotransmitters work in your brain. Many of these medications impact your levels of serotonin, a naturally occurring substance that helps regulate your moods.
Over time, your body gets used to the way the medication makes you feel and adapts that as a baseline.
When you stop taking antidepressants, your body needs to relearn how to regulate your neurotransmitters. Put a simpler way, your body needs to remember how to do for itself what the medication has been doing for it. This can take a little bit of time, and some discomfort.
Quitting “cold-turkey,” or without any tapering plan in place, puts you at the highest chance of experiencing severe withdrawal symptoms, according to
Antidepressant withdrawal symptoms can vary according to how long you’ve been taking your medication and which medication you take, among other things.
Symptoms are typically mild and will start within 2 to 4 days after you go off your medication.
These may include:
- feeling dizzy and lightheaded
- a sensation of tingling or burning on your skin
- flu-like symptoms (such as fatigue, muscle aches, and sweating)
- vivid dreams or nightmares
Sometimes going off your antidepressants can even feel like a recurrence of your depression symptoms, which can be confusing. A depression recurrence will usually take more than a few days to appear.
Symptoms that show up within a week of quitting your medication are more likely to be withdrawal-related and will likely subside within 1 to 2 weeks, according to
Antidepressant withdrawal doesn’t typically require treatment. Current medical guidelines state that the symptoms are likely to go away within a week or two.
If your symptoms are severe, it may be recommended that you go back to taking your medication at your original dose temporarily. The next time, the plan may involve tapering off the medication more slowly.
What we know about treating antidepressant withdrawal naturally is mostly anecdotal, or not proven.
There’s not a lot of clinical evidence available to confirm whether natural remedies may be helpful or not but here are some considerations.
- Vitamin D supplements can help boost mood and energy levels and regulate neurotransmitters.
- Ginger supplements may work to help regulate emotions and reduce irritability.
- Mindfulness and meditation, including breath work, may help you get through shifts in mood and anxiety spirals.
Remember that talking with a healthcare or mental health professional before trying any of these remedies is crucial to minimizing any unwanted side effects.
Before you stop taking antidepressants, it’s crucial that you speak with a healthcare or mental health professional. Certain medications carry an
A doctor can evaluate your current prescription dosage and make a plan with you to taper off your medication.
Tapering refers to gradually lowering the dosage of the antidepressant that you take until you reach your goal dosage or are able to stop altogether. Tapering allows your body to get used to a new change instead of introducing an abrupt one.
It’s not unusual to experience withdrawal symptoms when you stop taking antidepressants. Feelings of anxiety, irritability, and fatigue are common symptoms and don’t necessarily indicate that your depression is coming back.
With the help of a healthcare or mental health professional, you may be able to successfully transition to a lower dose depression medication or no medication at all.